Alert archive / Minnesota / Areal Flood Warnings in 2018
Areal Flood Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jul 13, 2018, 9:48 AM CDT for Kanabec County, Minnesota. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 9:48 AM CDT (14:48 UTC)
- Expired
- Jul 18, 2018, 9:45 AM CDT
- In force
- 5 days
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Kanabec County, MN
The radar
The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
332 WGUS43 KMPX 131448 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 948 AM CDT FRI JUL 13 2018 MNC065-141445- /O.NEW.KMPX.FA.W.0012.180713T1448Z-180714T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanabec MN- 948 AM CDT FRI JUL 13 2018 The National Weather Service in The Twin Cities has issued a * Flood Warning for... Kanabec County in east central Minnesota... * Until 945 AM CDT Saturday. * At 940 AM CDT, flooding is occurring along the Snake River in Kanabec County, especially in the Mora area. This is in response to the 5 to 7 inches of rain that fell early Thursday morning over the basin. At 9 am, the river stage at Mora was 14.6 feet and rising. The river has crested upstream at Warman, and is expected to reach its peak at Mora later today. Several roads, businesses, and homes in the area are threatened, as well as low lying areas that back up when the Snake River runs high. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4575 9314 4576 9345 4616 9340 4616 9312 $$ CCS
4 follow-up statements
459 WGUS43 KMPX 140235 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 935 PM CDT FRI JUL 13 2018 MNC065-161445- /O.EXT.KMPX.FA.W.0012.000000T0000Z-180716T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanabec MN- 935 PM CDT FRI JUL 13 2018 The National Weather Service in The Twin Cities has extended the * Flood Warning for... Kanabec County in east central Minnesota... * Until 945 AM CDT Monday. * At 930 PM CDT, flooding is occurring along the Snake River in Kanabec County, especially in the Mora area. This is in response to the 5 to 7 inches of rain that fell early Thursday morning. At 9 PM CDT Friday, the river stage at Mora was 14.9 feet. The river crested this afternoon at 15.06 feet and is expected to continue to slowly recede in the next couple of days. Several roads, businesses, and homes in the area are threatened, as well as low lying areas that back up when the Snake River runs high. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4575 9314 4576 9345 4616 9340 4616 9312 $$ BORGHOFF
563 WGUS83 KMPX 150113 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 813 PM CDT SAT JUL 14 2018 MNC065-161445- /O.CON.KMPX.FA.W.0012.000000T0000Z-180716T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanabec MN- 813 PM CDT SAT JUL 14 2018 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT MONDAY FOR KANABEC COUNTY... At 810 PM CDT Saturday, flooding continues along the Snake River in Kanabec County, especially in the Mora area. The stage was 14 feet after cresting at just over 15 feet Friday. The river will slowly receed for the next several days and may not return to normal levels until late next week. The flood warning will likely need to be extended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4575 9314 4576 9345 4616 9340 4616 9312 $$ BORGHOFF
656 WGUS43 KMPX 160037 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 737 PM CDT SUN JUL 15 2018 MNC065-181445- /O.EXT.KMPX.FA.W.0012.000000T0000Z-180718T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanabec MN- 737 PM CDT SUN JUL 15 2018 The National Weather Service in The Twin Cities has extended the * Flood Warning for... Kanabec County in east central Minnesota... * Until 945 AM CDT Wednesday. * At 735 PM CDT Sunday, river gauges continue to indicate flooding is slowly receding along the Snake River from around Mora and northward. The river is cresting at Grasston and should begin to fall Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4575 9314 4576 9345 4616 9340 4616 9312 $$ BORGHOFF
832 WGUS83 KMPX 161547 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 1047 AM CDT MON JUL 16 2018 MNC065-181445- /O.CON.KMPX.FA.W.0012.000000T0000Z-180718T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kanabec MN- 1047 AM CDT MON JUL 16 2018 ...A FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT WEDNESDAY FOR SOUTH CENTRAL KANABEC COUNTY... At 1041 AM CDT Monday, river gauges continue to indicate flooding is slowly receding along the Snake River from around Mora and northward. The river is cresting at Grasston and should begin to fall tonight. Highway 65 between Maple Avenue and North 9th street remains closed in Mora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4575 9314 4576 9342 4593 9338 4593 9320 $$ BORGHOFF
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jul 13, 5:57 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 13, 5:57 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
557 AM CDT Fri Jul 13 2018
.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Fri Jul 13 2018
Showers and thunderstorms have continued into the early
morning hours along a nearly stationary boundary stretching
along the southern 1/3 of Minnesota into western Wisconsin.
Some embedded thunderstorm clusters with intense downpours
have occurred at times, but we haven't seen any stationary
or training cells so flooding concerns have been minimal overnight.
These showers are expected to continue into mid-morning while
slowly shifting south as the cold front slides into Iowa, where
it becomes stationary again this afternoon. Expect most of the
area to begin drying out by early afternoon with the exception
of far-southern MN into west-central WI, where scattered showers
& thunderstorms may linger into Friday evening.
A cooler day is in store for Friday with mostly cloudy skies
keeping our temperatures in the low 80s, although it'll still
feel juicy out with dewpoints in the upper 60s. Skies clear out
Friday night under building high pressure as the front slides
farther to our south, lows Saturday morning will be seasonable in
the mid-60s.
.LONG TERM...(Saturday through Thursday)
Issued at 428 AM CDT Fri Jul 13 2018
Main change seen with the forecast is that we continue to nudge PoPs
down for the weekend. We'll still have uncomfortably high dewpoints
in the 70s, but we are seeing a continued drying trend with QPFs,
especially for Saturday. Still on tap for next week, a much more
comfortable airmass as we see dewpoints drop back into the 50s/60s
while highs top out near 80.
For the weekend, our pressure pattern becomes baggy and the airmass
stagnant, hence why our tropical airmass will be remaining in place.
However, Saturday will feature rising heights and fairly dry mid-
level air, which are the main contributors to the decreasing PoP
trend for Saturday. Basically, Saturday looks to offer the threat of
isolated thunderstorms in the afternoon where dewpoints remain up in
the lower 70s. Here MLCAPES will top-out between 1000 and 1500 j/kg.
It's the Twin Cities on south where these 70 degree dewpoints look
to reside, so that is where the thunderstorm threat is, though
forecast soundings on the NAM across southern MN show a subsidence
inversion developing that might end up being too much to overcome
for any potential updrafts.
Sunday will see a cold front sweep across the area during the
afternoon. This may sound great for our thunderstorm potential, but
the h85 pattern looks less than favorable for getting thunderstorm
development locally. The remnants of the boundary moving through now
will have a corridor of weak moisture transport across Missouri into
Indiana, while the synoptically forced LLJ associated with the cold
front will be clear up in Canada where the better height falls will
reside. Locally, this front will be moving into an area of high
pressure, so there will be very limited low level convergence along
the boundary. In addition, we will also have very dry mid-level that
moves in on Saturday still in place. Basically, any thunderstorm
activity will be driven by diurnal instability, where highs in the
upper 80s with low to mid 70 dewpoints ahead of the front resulting
in an unstable airmass developing (closer to 2000 j/kg of sbcape).
South central into east central MN and western WI look to have the
greatest thunderstorm threat, though they only look to be scattered.
Next week, it's a subtle shift in the axis if the sub-tropical ridge
that has been dominating the CONUS that results in the much more
pleasant airmass moving in. That shift is the highest heights (600
dm at h5) moving over to the Rockies. This puts us into northwest
flow locally, which will finally help push the tropical airmass out
of here. It will be dry Monday and Tuesday, but the models continue
to show a shortwave working through on the northwest flow midweek.
There's still considerable disagreements with the strength/timing of
this wave, but the general patterns in the models are similar with
bringing a boundary through Wednesday into Thursday, which is when
thunderstorm chances return.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 557 am CDT Fri Jul 13 2018
Showers will continue to impact area terminals this morning, with
rain clearing out this afternoon. Conditions are expected to
remain VFR but visibilities may drop to MVFR at times during
periods of heavier showers. Winds will be light throughout the
period and ceilings lift into the afternoon, with only high clouds
present by tomorrow morning. Can't rule out some patchy fog
tomorrow morning at RNH & EAU with calm winds and clearing skies.
KMSP... Expect periods of showers to continue through the morning.
Showers should begin moving out between noon to 1, with any
lingering showers totally clear of the area by mid-afternoon.
/OUTLOOK FOR KMSP/
Saturday night...VFR. Variable wind less than 5 kt.
Sunday...MVFR possible. Chance of showers and thunderstorms.
Variable wind 5 kt becoming northwest 5 to 15 kt.
Sunday night...VFR. Northwest wind 10 to 15 kt.
Monday...VFR. Northwest wind 5 to 15 kt.
Monday night...VFR. Northwest wind 5-10 kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ073>075-082-
083-091-092.
&&
SHORT TERM...ETA
LONG TERM...MPG
AVIATION...ETAHazardous weather outlook, Jul 13, 4:40 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 440 AM CDT Fri Jul 13 2018 MNZ060-062>070-073>078-082>085-091>093-WIZ016-023>028-140945- Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley- Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 440 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorm chances will continue through today along and south of a line from Granite Falls, to the Twin Cities and Ladysmith, WI. No severe weather is expected .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will continue through Sunday night and return again Wednesday into Thursday next week. The threat for severe weather with any of this activity is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>059-061-WIZ014-015-140945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Anoka-Polk-Barron- 440 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms will continue through Sunday night and return again Wednesday into Thursday next week. The threat for severe weather with any of this activity is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:06 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 54 min |
| Jul 12, 8:00 PM CDT | Special Weather Statement | MPX | Goodhue | 45 min |
| Jul 12, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 33 min |
Nearby
Areal Flood Warnings in Minnesota, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.